Alert archive / Colorado / Special Weather Statements in 2023

Special Weather Statement, NWS Denver/Boulder, CO

September 30, 2023Denver County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Sep 30, 2023, 7:21 PM MDT for Denver County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2023, 7:21 PM MDT (01:21 UTC)
Expired
Sep 30, 2023, 7:45 PM MDT
In force
24 min
Issued by
NWS Denver/Boulder, CO
Hail
0.00 in
Wind
55

County Denver County, CO

The radar

The Denver radar (KFTG), 24 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 1.4 hours before the alert went out and 334 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2023-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2023-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
4243 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

417 
WWUS85 KBOU 010121
SPSBOU

Special Weather Statement
National Weather Service Denver CO
721 PM MDT Sat Sep 30 2023
 
COZ040-041-010145-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
721 PM MDT Sat Sep 30 2023

...Strong winds will impact portions of northeastern Douglas and 
western Arapahoe Counties through 745 PM MDT...

At 720 PM MDT, Doppler radar was tracking strong winds 4 miles south 
of Arapahoe Park, or 17 miles southeast of Denver, moving northeast 
at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Aurora, southeastern Centennial, northern Parker, and Arapahoe Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3954 10481 3972 10468 3964 10449 3961 10449
      3948 10466
TIME...MOT...LOC 0120Z 209DEG 21KT 3957 10470 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

RPK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Sep 30, 6:32 PM MDT, 49 minutes earlier.

Area forecast discussion, Sep 30, 6:32 PM MDT, 49 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
632 PM MDT Sat Sep 30 2023

.UPDATE...
Issued at 625 PM MDT Sat Sep 30 2023

Isolated thunderstorms have developed in and around Denver so have
updated to include this in the grids at least through 8-9 pm. Peak
wind gusts up to 50 mph will be possible with the stronger
storms.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 236 PM MDT Sat Sep 30 2023

We're starting to see some thunderstorms over the Continental
Divide, and also some isolated showers over the eastern part of
the plains. Storm motion will be from south to north this
afternoon, so the mountain activity should stay there for a while.
There's a more east-west band of convection tied to upper level
forcing from around Monarch Pass to Pueblo. This area lifting
north will be our main weather for tonight. It should pass through
Denver early to mid evening. The main threat will be a well-
organized wind field. Mesoscale models produce 40-50 mph wind
gusts for several hours with/behind this which seems to fit the
environment we have. There probably won't be much rain east of the
mountains.

After that band passes, we'll enter a regime of steady southerly
winds. There will be a decrease in most areas for stability
overnight, though downslope areas in Elbert county might keep
blowing pretty well. Winds will come up with mixing and a tighter
gradient during the day on Sunday. The previous forecast looks in
the middle of guidance and seems alright, though it could be a
little stronger at its peak in the afternoon. Forecast temps look
alright with warmer lows in the windy areas tonight, and slightly
cooler highs tomorrow.

.LONG TERM...(Sunday night through Saturday)
Issued at 236 PM MDT Sat Sep 30 2023

A more fall like pattern is expected much of next week as a large
upper level trough of low pressure moves across the Rocky Mountain
Region. Sunday night and Monday, the upper trough will be centered
over the Intermountain West with a moderate to strong south to
southwesterly flow aloft over Colorado. This pattern should bring
continued warm and dry weather to the plains with breezy to windy
conditions across much of the forecast area. There should be enough
available lift and moisture to produce isolated to scattered
showers and storms mainly over the the high country with some snow
showers over the higher mountains Monday afternoon.

Much cooler unsettled weather is expected Monday night through
Wednesday as the upper level trough and associated cold front moves
across the area. Due to run to run inconsistencies and model
discrepancies, there is some uncertainty in the timing of the
pops and amount of the QPF. At this time, there appears to be two
periods when pops may be the highest. The first is Monday night
into Tuesday morning when a descent upper level shortwave moves
across the forecast area. The second is Wednesday morning when a
another piece of energy is progged to move across the region from
the northwest and an associated cold front moves across the
plains. With this system, we could see some low clouds, fog as
well as light rain or drizzle due to shallow upslope. The main
areas affected would be from the east slopes of the mountains
eastward into the plains adjacent to the foothills. In addition,
it should be cold enough that some of the higher mountains, south
of Interstate 70 could see a couple inches of snow.

Dry and somewhat warmer temperatures are expected Thursday through
Saturday as upper level high pressure tries to build into Colorado
from the west. After a warm start in the 80s on Monday, Denver
should cool back into 60s much of the remainder of the week. There
should also be a chill in the air as morning lows should drop into
the 30s and lower 40s on the plains with a couple of locations
possibly dropping below freezing Wednesday morning through Saturday
morning.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 625 PM MDT Sat Sep 30 2023

VFR through Sunday afternoon. South winds 20-30 kts still possible
with high based showers/storms possibly producing gusts to 40 kts
until 02z. The stronger gusts may weaken a bit from 02-04z, then
gusts to 35 kts possible mainly from 04-07z. Southerly winds will
continue on Sunday with stronger gusts of 30-35 kts developing in
the afternoon.

&&

.FIRE WEATHER...
Issued at 236 PM MDT Sat Sep 30 2023

Strong south winds are expected in all areas on Sunday, mainly in
the afternoon. Gusts in the 30-40 mph range will be common.
Temperatures will be slightly cooler, which will keep most places
short of Red Flag criteria, but minimum humidities will be around
20% in most places so it will be close.

Gusty south winds still on track for Sunday night and Monday
ahead of a storm system over the Great Basin. Wind gusts of 40 to
50 will be possible. Moisture continues to trend upwards across
the eastern plains where the windiest conditions are expected.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Cooper
LONG TERM......jk
AVIATION...Cooper
Hazardous weather outlook, Sep 30, 10:58 AM MDT, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1058 AM MDT Sat Sep 30 2023

COZ030>051-011700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1058 AM MDT Sat Sep 30 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and a few thunderstorms will develop over the
mountains this afternoon, with a few showers progressing east of
the mountains by this evening. The main threat from the showers
will be gusty outflow winds as high as 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Southerly winds increase across the Palmer Divide and plains
producing wind gusts of 40 to 50 mph Sunday and Monday. Elevated
fire weather conditions are possible Sunday with lower relative
humidity values and gusty winds prevailing along the Urban
Corridor. A wetter and cooler pattern is expected for Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

Gimmestad/Kalina

In the hours before

Special weather statement, Sep 30, 5:29 PM MDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Denver CO
529 PM MDT Sat Sep 30 2023

COZ041-010015-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
529 PM MDT Sat Sep 30 2023

...A strong thunderstorm will impact portions of west central Elbert
County through 615 PM MDT...

At 529 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Elbert, or 28 miles northeast of Colorado Springs,
moving north at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of west central Elbert
County, which includes Fondis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3919 10454 3937 10441 3930 10431 3929 10431
      3929 10430 3924 10423 3913 10435 3913 10446
TIME...MOT...LOC 2329Z 199DEG 25KT 3919 10442

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RPK
Special weather statement, Sep 30, 5:31 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Denver CO
531 PM MDT Sat Sep 30 2023

COZ036-010000-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
531 PM MDT Sat Sep 30 2023

...A strong thunderstorm will impact portions of southwestern Douglas
and south central Jefferson Counties through 600 PM MDT...

At 530 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cheesman Reservoir, or 33 miles northwest of Colorado Springs, moving
north at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Westcreek, Cheesman Reservoir, Deckers, Devil's Head, and Perry Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3914 10538 3915 10538 3940 10526 3924 10497
      3913 10509 3913 10537
TIME...MOT...LOC 2330Z 199DEG 25KT 3918 10523

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RPK
Special weather statement, Sep 30, 6:05 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Denver CO
605 PM MDT Sat Sep 30 2023

COZ036-040-041-010030-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
605 PM MDT Sat Sep 30 2023

...Strong thunderstorms will impact portions of central Douglas
County through 630 PM MDT...

At 604 PM MDT, Doppler radar was tracking showers producing gusty
winds along a line extending from near Louviers to 3 miles east of
Perry Park, or along a line extending from 19 miles south of Denver
to 29 miles north of Colorado Springs. Movement was northeast at 30
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Highlands Ranch, Castle Rock, Roxborough Park, Larkspur, Perry Park,
Castle Pines, Louviers, and Sedalia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3956 10498 3939 10476 3916 10495 3939 10510
TIME...MOT...LOC 0004Z 203DEG 27KT 3945 10502 3928 10493

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RPK
Special weather statement, Sep 30, 6:08 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Denver CO
608 PM MDT Sat Sep 30 2023

COZ041-046-010030-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
608 PM MDT Sat Sep 30 2023

...Strong winds will impact portions of north central Elbert County
through 630 PM MDT...

At 606 PM MDT, Doppler radar was tracking showers producing strong
winds 6 miles northeast of Kiowa, or 37 miles west of Limon, moving
north at 25 mph.

HAZARD...Wind gusts of 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of north central
Elbert County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3937 10445 3956 10440 3957 10436 3955 10420
      3933 10429
TIME...MOT...LOC 0006Z 193DEG 20KT 3941 10436

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RPK
Special weather statement, Sep 30, 6:23 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Denver CO
623 PM MDT Sat Sep 30 2023

COZ035-038-010100-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
623 PM MDT Sat Sep 30 2023

...A strong thunderstorm will impact portions of northwestern Weld
and northeastern Larimer Counties through 700 PM MDT...

At 623 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Natural Fort, or 17 miles southwest of Cheyenne, moving
north at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Carr and Natural Fort.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4081 10483 4087 10516 4100 10516 4100 10478
TIME...MOT...LOC 0023Z 194DEG 17KT 4094 10501

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RPK
Special weather statement, Sep 30, 7:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
721 PM MDT Sat Sep 30 2023

COZ040-041-010145-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
721 PM MDT Sat Sep 30 2023

...Strong winds will impact portions of northeastern Douglas and
western Arapahoe Counties through 745 PM MDT...

At 720 PM MDT, Doppler radar was tracking strong winds 4 miles south
of Arapahoe Park, or 17 miles southeast of Denver, moving northeast
at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Aurora, southeastern Centennial, northern Parker, and Arapahoe Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3954 10481 3972 10468 3964 10449 3961 10449
      3948 10466
TIME...MOT...LOC 0120Z 209DEG 21KT 3957 10470

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 6:05 PM MDTSpecial Weather StatementBOUDouglas25 min
Sep 30, 6:08 PM MDTSpecial Weather StatementBOUArapahoe22 min

Nearby

Special Weather Statements in Colorado, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.